Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 182, NWS Lincoln, IL

July 20, 1998Menard County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 20, 1998, 9:28 AM CDT for Menard County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1998, 9:28 AM CDT (14:28 UTC)
Expired
Jul 20, 1998, 10:00 AM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Menard County, IL

The radar

The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2341 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS1 KSPI 201430 RRA
SVRSPI
ILC129-201500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
928 AM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MENARD COUNTY IN CENTRAL ILLINOIS


* UNTIL 1000 AM CDT

* AT 925 AM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES NORTHEAST OF PETERSBURG...MOVING SOUTHEAST AT
  15 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  GREENVIEW
  SWEETWATER
  ATHENS

LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.


JRH/LP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:41 PM CDT, 19 hours 47 minutes earlier.

Area forecast discussion, Jul 19, 1:41 PM CDT, 19 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
100 PM CDT SUN JUL 19 1998

MAIN CONCERN FOR OVRNGT FCST IS TSRA CHANCES. COMPLEX WX SITUATION OVR
AREA AS NUMEROUS OUTFLOW BOUNDARIES EXIST ACROSS NORTHERN HALF IL. ONE
BOUNDARY ON VIS SAT WAS LOCATED FROM LASALLE TO CMI TO HUF IN RESPONSE
TO EARLY MORN MCS. THIS BOUNDARY WAS SHIFTING BACK NE IN RESPONSE TO
SWRLY FLOW BEFORE LOST ON SAT. ANOTHER BOUNDARY MOVG THRU NW PORTIONS OF
CWA. MID LVL WAA KEEPING THINGS CAPPED ATTM WITH ONLY SCTD SHWRS MOVG
INTO FAR NW PORTIONS OF CWA BUT HAS SHOWN SIGNS OF WEAKENING. THIS CONV
TOO WEAK TO BREAK THE CAP. STRONGEST LOW LVL MOCONV REMAINS ALONG
SYNOPTIC BOUNDARY INTO IA/NEB WERE CAP IS STRONGER. RIDGING AND MID LVL
WAA STILL EXPECTED TO EXPAND INTO IL AND SO WOULD NOT EXPECT TSRA TO
DVLP TOO FAR S INTO CWA WITH BEST CHC N OF AREA IN AREA CLOSER TO
SYNOPTIC FRNT AND BETTER UPPER LVL SUPPORT. WOULD RECOMMEND LEAVING
SAME AREAS WITH LOW POPS FOR TSRA THIS EVE FOR AREAS MAINLY ALONG AND
NE OF PIA-CMI LINE AS LINGERING OUTFLOW BOUNDARIES MAY AFFECT THESE
AREAS. OTHERWISE JUST HOT AND HUMID CONDS PREVAILING AND LATER SHIFTS
WILL LIKELY NEED HEAT ADVISORY POSTED STARTING ON MON.

PIA   73/94  30
SPI   73/95  20
DEC   73/95  20
CMI   72/94  20
LWV   73/95  00

FRIEDERS

In the hours before

Special weather statement, Jul 20, 6:00 AM CDT, 3 hours 28 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT MON JUL 20 1998

NO SEVERE WEATHER IS EXPECTED ACROSS CENTRAL OR SOUTHEAST
ILLINOIS TODAY OR TONIGHT.

BYRD
Special weather statement, Jul 20, 6:00 AM CDT, 3 hours 28 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT MON JUL 20 1998

NO SEVERE WEATHER IS EXPECTED ACROSS CENTRAL OR SOUTHEAST
ILLINOIS TODAY OR TONIGHT.

BYRD

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.